December 2011: Some Recent Medical Studies About These Bisphosphonate-Related Subtorchanteric Or Atypical Femoral Fractures
Here are some recent reports about medical studies concerning the association, or link, between bisphosphonate drugs such as Fosamax and Boniva that are used to treat osteoporosis and the risk of a rare but serious type of thigh bone fracture known as an "atypical femur fracture."
(1) "Older women who use bisphosphonate for longer than 5 years may have increased odds of a subtrochanteric or femoral shaft fracture, but absolute risk is low" (full text), from the Evidence Based Medicine medical journal;
(2) "Are Screening Radiographs Necessary to Detect Incomplete Atypical Femoral Fractures in Asymptomatic Patients on Long-term Bisphosphonate Therapy?" (Abstract, found at page 64 of 215 page PDF -- large file), presented at the Radiological Society of North America's 2011 annual meeting;
(3) "Classification of Hip, Femur, and Atypical Femur Fractures in a Contemporary Population of Older Women" (Abstract, found at page 64 of 215 page PDF -- large file), presented at the Radiological Society of North America's 2011 annual meeting.
Strictly Confidential, No Obligation.
For some background about this significant but still-developing drug safety issue, we refer you to some of our past articles, here, about how Fosamax, Boniva, and various other bisphosphonate drugs have been linked to atypical, or low stress, femur fractures in women:
September 2011: Two FDA Advisory Committees Will Discuss The Safety Of Long-Term Use Of Fosamax, Boniva, And Actonel
Fosamax: Femur Fractures And Osteonecrosis Of Jaw: Medical Journal Articles: May 2011 Update
We will continue to monitor the medical literature for new information pertaining to bisphosphonate-related femur fractures and report significant developments.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects
Drug Injury Case Evaluation - Free & Confidential